Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 394, NWS Tallahassee, FL

August 7, 2015Early County, Georgia; Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 7, 2015, 4:03 PM EDT for Early County, Georgia; Henry County, Houston County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 4:03 PM EDT (20:03 UTC)
Expired
Aug 7, 2015, 4:30 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS52 KTAE 072003
SVRTAE
ALC067-069-GAC099-072030-
/O.NEW.KTAE.SV.W.0394.150807T2003Z-150807T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHEASTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN EARLY COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 430 PM EDT/330 PM CDT/

* AT 403 PM EDT /303 PM CDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HEADLAND...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLAKELY...HEADLAND...COLUMBIA...GORDON...HALEBURG...GRANDBERRY
  CROSSROADS...CEDAR SPRINGS...PLEASANT PLAINS...PEARCE...SIGMA...
  SAWHATCHEE...ROCK HILL...BALKUM...FARLEY NUCLEAR PLANT AND HILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3133 8532 3144 8522 3135 8488 3111 8506
TIME...MOT...LOC 2003Z 301DEG 24KT 3137 8523 

$$

15-HARRIGAN
1 follow-up statement
092 
WWUS52 KTAE 072023
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT FRI AUG 7 2015

ALC067-069-072033-
/O.CAN.KTAE.SV.W.0394.000000T0000Z-150807T2030Z/
HOUSTON AL-HENRY AL-
423 PM EDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOUSTON AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3135 8488 3112 8505 3115 8507 3117 8510
      3118 8510 3119 8511 3123 8510 3126 8511
      3128 8511 3129 8509 3137 8509 3140 8508
TIME...MOT...LOC 2023Z 301DEG 24KT 3130 8509 

$$

GAC099-072030-
/O.CON.KTAE.SV.W.0394.000000T0000Z-150807T2030Z/
EARLY GA-
423 PM EDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN EARLY COUNTY...

AT 423 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER COLUMBIA...OR 10 MILES SOUTHWEST OF BLAKELY...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
BLAKELY...COLUMBIA...GORDON...SAWHATCHEE...CEDAR SPRINGS...ROCK HILL
AND HILTON.

LAT...LON 3135 8488 3112 8505 3115 8507 3117 8510
      3118 8510 3119 8511 3123 8510 3126 8511
      3128 8511 3129 8509 3137 8509 3140 8508
TIME...MOT...LOC 2023Z 301DEG 24KT 3130 8509 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:34 AM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 9:34 AM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 AM EDT FRI AUG 7 2015

.Near Term [Through Today]...

A shortwave trough sits over the Southeast this morning, with its
associated +PV anomaly seen clearly on WV imagery this morning. At
the surface, a frontal boundary runs from the Mid-Atlantic through
the northern tier of GA/AL/MS, and up into the Mississippi valley.
Also, a weak surface trough extends south through SC into
southeast GA. Convection this morning has remained mostly offshore
due to the lack of forcing across land areas.

Two areas of convection are expected across the Tri-State region
today. The first will be late morning and early afternoon along
outflow left from last night's MCS, and will primarily affect the
southeastern third of the region. The next wave of storms will be
later in the afternoon when the aforementioned front dips far
enough south to force showers and thunderstorms across the entire
region (coupling with what's left of the MCS over Arkansas this
morning). For the second round of storms, SBCAPE around 3000
J/kg, deep layer shear greater than 30 knots, and mid-level lapse
rates around 6 deg C all favor a higher than typical summertime
threat for severe weather. While damaging winds will be the
primary threat, marginal low-layer shear yields a non-zero threat
for an isolated tornado as well. These threats are well agreed
upon by our local hi-res modelling suite and a local severe
weather diagnostic tool. Additionally, the Storm Prediction Center
has expanded its Slight Risk to all but the northeastern half of
our south Georgia counties.

&&

.Prev Discussion [407 AM EDT]...

.Short Term [Tonight Through Sunday]...
As the Eastern CONUS trough moves offshore and into the Western
Atlantic, pushing the weak frontal boundary south of the forecast
area, some drier air will move into the region. While the models
differ on how much drying will take place, there seems to be
reasonable consensus that rain chances for the northern half of
the region will be below climatology during the short term period.
Nearer to the coast, afternoon convection will be aided by the sea
breeze circulation, so scattered coverage in these areas for
Saturday and Sunday afternoon seems like a good bet.

The main story through the short term will likely be the warm
temperatures. Model guidance this cycle is indicating the
potential for some low 100 degree readings by Sunday as the mid
level ridge over Texas extends eastward across the Gulf of Mexico.
Have trended the forecast upward this cycle, but not quite as warm
as the GFS-based MAV guidance. Even though it will be warmer than
normal on these days, the presence of some drier air will help
keep heat indices just below advisory criteria in the afternoon.

.Long Term [Sunday Night Through Friday]...
An atypical pattern for August is expected to evolve over the long
term period. Ridging across the Gulf of Mexico will break down on
Tuesday as a large amplitude trough drops out of the Great Lakes
and toward the Eastern Seaboard. A frontal boundary will approach
the region on Tuesday and slowly move through the region on
Wednesday. It's expected that Tuesday/Wednesday will be relatively
high PoP days across the region. The 07/00z GFS, along with the
07/00z Euro show the frontal boundary clearing much of the
forecast area by Thursday (rather unusual for early August) as the
a large mid level trough moves into the Western Atlantic. By the
end of the period, the region will be between a weakness in the
Mid-CONUS ridge and the subtropical ridge, suggesting at least
some thunderstorm chances, though increasing mid level dry air,
should keep the greatest chance for storms confined to the
coastal zone.

Temperatures throughout the long term period will generally be at
or just below normal, with highs in the lower 90s, after Tuesday.

.Aviation...
[Through 06Z Saturday] A stormy day is expected with scattered to
numerous showers and thunderstorms developing by mid-morning and
continuing through the day. A few storms are expected to be severe
with strong wind gusts.

.Marine...
Winds will increase to cautionary levels today ahead of a frontal
boundary. By Saturday afternoon, winds will weaken as the boundary
dissipates south of the waters. Expect typical light winds and
low seas thereafter through Tuesday.

.Fire Weather...
Red flag conditions will not occur over the next several days.

.Hydrology...
Fairly widespread coverage of showers and storms is expected
across the region today. Average rainfall amounts of 1 to 2
inches is anticipated, with locally higher amounts in excess of 4
inches possible, especially across western portions of the
region. This may result in minor flooding in some areas.

After today, a stretch of relatively drier conditions is expected
through Tuesday.

The Steinhatchee River remains in minor flood stage but is
dropping more quickly this morning, and should be below flood
stage late tonight. With the heaviest rainfall today expected over
the western portions of our region, no additional river flooding
is anticipated at this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   93  76  97  75  98 /  60  40  30  10  30
Panama City   89  79  92  76  92 /  50  40  30  10  30
Dothan        92  75  97  75  99 /  60  30  30  10  20
Albany        94  73  97  74  98 /  60  20  20  10  10
Valdosta      92  74  97  74  99 /  60  30  20  10  30
Cross City    90  77  94  74  95 /  50  40  40  10  40
Apalachicola  89  79  90  77  91 /  50  40  20  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK through late tonight FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...DVD
MARINE...GODSEY
FIRE WEATHER...DVD
HYDROLOGY...GODSEY

In the hours before

Local storm report, Aug 7, 4:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM EDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     SW ECHO                 31.47N 85.47W
08/07/2015                   DALE               AL   911 CALL CENTER

            TREES DOWN ON EAST COUNTY RD 36.

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:53 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes, Thomas37 min
Aug 7, 3:13 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes32 min
Aug 7, 3:22 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early23 min
Aug 7, 3:46 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes29 min
Aug 7, 4:51 PM EDTSevere Thunderstorm WarningTAEDecatur, Early, Miller, Seminole39 min
Aug 7, 5:21 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole21 min
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Grady, Mitchell, Thomas51 min
Aug 7, 6:26 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Lowndes, Mitchell, Thomas49 min
Aug 7, 6:48 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes27 min
Aug 7, 3:25 PM EDTSevere Thunderstorm WarningTAEDale, Henry50 min
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningTAECoffee, Dale38 min
Aug 7, 4:15 PM EDTSevere Thunderstorm WarningTAEDale18 min
Aug 7, 5:09 PM EDTSevere Thunderstorm WarningTAEGeneva51 min
Aug 7, 5:19 PM EDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston41 min
Aug 7, 5:52 PM EDTSevere Thunderstorm WarningTAEGeneva38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.